Florida, 2019

Rip Current in Florida, August 19, 2019

August 19, 2019 · NWS TAE · 1 event in 1 county or zone

A 28 year old male from White House, TN died likely due to a rip current. He was pronounced dead at 1:32 am on the beach after drowning near Aqua Gulf Resort.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 28 year old male from White House, TN died likely due to a rip current. He was pronounced dead at 1:32 am on the beach after drowning near Aqua Gulf Resort. Single red flags were flying at the time. The man reportedly waded out into the surf until the water came up to his knees. His father eventually lost sight of him and stated he saw a shadow in the water and ran into the surf and tried to bring his son out as far as he could but could not get him completely out of the water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 19, 12:36 AM EST, 56 minutes earlier.

Area forecast discussion, Aug 19, 12:36 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
136 AM EDT Mon Aug 19 2019

.AVIATION...

[Through 06z Tuesday] Low ceilings are expected to develop across
the area this morning with conditions ranging from MVFR to LIFR at
times. The lowest ceilings will lift during the mid-morning hours
as showers and a few thunderstorms develop across the area.
Conditions will fluctuate through the day as storms move across
the area.

&&

.PREV DISCUSSION [733 PM EDT]...

.NEAR TERM [Through Tonight]...

Weak area of low pressure has moved from near Panama City this
morning to near Lake Seminole this afternoon. Showers and
thunderstorms continue to develop in the vicinity of the low and
points eastward. With the moist southwesterly fetch continuing into
the Big Bend overnight, the potential still exists for additional
flooding. While rainfall amounts in southern Taylor and Dixie
counties have been modest so far today, even a brief period of heavy
rain could result in additional flooding. Will keep the current
Flood Watch as through the overnight hours. Farther north and
west, the bands of rain have remained progressive enough to
prevent any widespread flooding. However, any bands that do become
slow-moving could produce localized flooding.

.SHORT TERM [Monday Through Tuesday Night]...

A narrow upper level trough will remain sandwiched over our area
between the Bermuda ridge and a ridge centered over the southern
Plains. Deep layer moisture will accompany this feature. At the
surface, a weak trough will continue to meander over or just north
of our CWA. This along with PW values remaining above 2.0"
through the period, we can expect widespread rains with
thunderstorms each day. Some of the rain will be heavy at times
with rainfall rates exceeding 4" per hour. The flash flood watch
for the southeast Big Bend may need to be extended and possibly
expanded to encompass more zones. With the extensive cloud cover
and rains, max temps will be held down into the lid to upper 80s.
Lows will be in the lower 70s.

.LONG TERM [Wednesday Through Sunday]...

The narrow upper level trough will move off to the northeast by
Wednesday night, but is forecast to be replaced by a broader
trough toward the end of the week into the next weekend. In
addition to this upper level enhancement, PW values will remain
around 2 inches across the area through the weekend. As a result,
we will continue to see above normal chances for showers and
thunderstorms each day. Highs will be in the upper 80s to low 90s
with morning lows in the low 70s.

.MARINE...

Advisory level conditions will continue until late this evening,
diminishing to 15 knots though the remainder of tonight.
Thereafter, light to occasionally moderate winds with seas 3 feet
or less through the remainder of the week.

.FIRE WEATHER...

Low dispersions below 20 are possible tomorrow afternoon in SE AL
and the FL Panhandle. Patchy fog is likely in the overnight and
morning hours. The wet pattern will continue this week.

.HYDROLOGY...

A flood watch remains in effect for Dixie, Taylor, and Lafayette
counties through tonight. The storm total rainfall via radar
estimates and rain gauges shows a swath of 12 to 20 inches of rain
with locally higher amounts has fallen since Thursday along the
Dixie and southeast Taylor county coasts. The highest measured
rainfall total so far has been in Steinhatchee where 29.54 inches
of rain has fallen in the three day period between Thursday and
Saturday, including 16.74 inches on Saturday alone. Significant
flooding exists in Steinhatchee. In addition, while the heaviest
rain fell in the lower part of Steinhatchee River basin south of
the Steinhatchee river gauge, there was still enough rain at and
north of the gauge for it to reach minor flood stage. Future river
fluctuations will depend heavily on whether any additional
localized rain bands move over the basin.

The forecast additional rainfall from the WPC for the southeast Big
Bend is for an additional 1 to 4 inches of rain through Monday
with locally higher amounts possible. Elsewhere, 3 to 6 inches of
rain is possible along the panhandle coast with lesser amounts
inland. Some localized flooding could occur across portions of the
Florida panhandle, but it has been drier in this area in recent
days. Convective trends will be monitored closely today to
determine if the flood watch needs to be expanded westward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  73  88  72  92 /  90  50  40  30  40
Panama City   85  75  86  75  88 /  80  50  60  30  40
Dothan        89  71  88  72  91 /  60  40  60  30  50
Albany        86  73  87  72  91 /  60  50  50  30  40
Valdosta      83  72  87  71  90 /  80  50  50  20  50
Cross City    84  73  89  73  89 /  70  50  40  20  50
Apalachicola  84  75  85  76  88 /  90  50  50  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 AM EDT this morning for Coastal Dixie-
     Coastal Taylor-Inland Dixie-Inland Taylor-Lafayette.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...McD
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 18, 7:39 PM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
739 PM CDT Sun Aug 18 2019

FLZ108-190100-
South Walton FL-
739 PM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON COUNTY UNTIL
800 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Rosa Beach, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Rosa Beach, Port Washington, Gulf Pines, Grayton Beach, Blue
Mountain Beach, Seagrove Beach, Seaside, Sandestin, Miramar Beach and
Four Mile Village.

LAT...LON 3039 8636 3038 8633 3042 8631 3040 8629
      3040 8623 3041 8626 3041 8627 3042 8627
      3043 8625 3042 8623 3045 8619 3047 8620
      3038 8613 3039 8612 3040 8612 3037 8608
      3025 8618 3028 8630 3037 8639
TIME...MOT...LOC 0039Z 056DEG 7KT 3041 8621

55-SCHOLL
Local storm report, Aug 18, 11:47 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1247 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       SUWANNEE                29.33N 83.14W
08/19/2019  M17.36 INCH      DIXIE              FL   MESONET

            4 DAY STORM TOTAL OF 17.36 INCHES AT
            WUNDERGROUND SITE KFLSUWAN3.

1245 AM     HEAVY RAIN       HORSESHOE BEACH         29.45N 83.29W
08/19/2019  M15.85 INCH      DIXIE              FL   MESONET

            4 DAY STORM TOTAL OF 15.85 INCHES AT
            WUNDERGROUND SITE KFLHORSE10.

1245 AM     HEAVY RAIN       1 S STEINHATCHEE        29.66N 83.39W
08/19/2019  M30.15 INCH      DIXIE              FL   MESONET

            4 DAY STORM TOTAL OF 30.15 INCHES AT
            WUNDERGROUND SITE KFLSTEIN5.

&&
Local storm report, Aug 19, 12:59 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
159 AM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     HEAVY RAIN       4 SE TYNDALL AFB        30.03N 85.53W
08/19/2019  M6.31 INCH       BAY                FL   AWOS

            6.31 INCHES OF RAIN MEASURED IN 4 HOURS AT
            THE TYNDALL DRONE RUNWAY KTDR.

&&

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
August 19, 1:32 AM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

A 28 year old male from White House, TN died likely due to a rip current. He was pronounced dead at 1:32 am on the beach after drowning near Aqua Gulf Resort. Single red flags were flying at the time. The man reportedly waded out into the surf until the water came up to his knees. His father eventually lost sight of him and stated he saw a shadow in the water and ran into the surf and tried to bring his son out as far as he could but could not get him completely out of the water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2019-08-1928MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843572.